oops?

  1. I work the night shift and am a new graduate.. I had a patient who earlier that day was put on TPN through his mediport. During the night I had to hang a bag of dilatin and was confused about how to do it... he didn't have any PIVs, just the mediport. I thought maybe I could call the oncall pharmacy and see if his TPN was compatible, which I didn't think it would be. I knew I could try to start a new IV, but he was a hard stick. I figured that a good idea would be to turn off the TPN and flush his line with a lot of saline before and after the bag of dilatin. I consulted with the charge nurse to see if it was OK to just flush it with maybe 20ccs before and after. She told me I could just attatch a y site to the mediport and infuse them together. I didn't think that sounded right, because then they would be mixing together still in the tubing. There's about 6 inches of tubing where they would be mixed together. She said that that little bit is OK, if they were mixing together throughout the whole tubing it would be different. Well, she has 30 years of expereine as a nurse and I have one month of experience on my own, so I did it. The IV pump started saying "occlusion" and wouldn't continue. I checked the lines many times to see there was no occlusion. I flushed the mediport and everything and it flushed fine, but it still said occlusion and wouldn't go. I had the charge nurse look at it and she said I set it up as she told me to and to just try reaccessing it again. She had tried flushing it and that time it wouldn't flush. So I accessed it again and set it up as before, asking her again if she was sure it was OK to do that, and the same thing happened with "occlusion." I tried accessing it again and just ran the dilntin seperately, then resumed the TPN. Later I found that his mediport was infiltrated. He is now going to have a PICC line. Was the charge nurse wrong?
  2. Visit mediatix8 profile page

    About mediatix8

    Joined: Nov '04; Posts: 194; Likes: 103
    Nurse

    16 Comments

  3. by   SouthernLPN2RN
    Maybe someone with more experience could help you, but my gut says that she was definitely wrong. I have always been taught that NOTHING is to ever be hung with TPN. I know dilantin can't even be given to a tubefeeder without the feeding being off for one hr before and one hr after. Personally, I would have tried to place a peripheral.
  4. by   sjb2005
    IV dilantin is incompatable with dextrose solutions. If the tpn contains dextrose, don't administer in conjunction with it. I am not familiar with a mediport. If it is a central line (tpn needs to be administered through a central line) patency must be confirmed by aspirated blood in the line. If you don't get a blood return, the port must be reaccessed or assessed for occulsion. This is the best I can tell ya.
  5. by   SouthernLPN2RN
    Just wanted to add something I used to do in situations like this. I'd grab the nurses who were nearby and ask them all what they would do (doing this in front of all of them) so I was more likely to get a correct answer that everybody, including the charge nurse, agreed on. I worked nights, so it was a little easier to catch everybody together, but even on days, there were usually a couple of RN's at the desk. This can be helpful just in case someone were to give you an incorrect answer. It's not 100% perfect, but it avoided hurt feelings from not taking the advice one particular nurse gave me.
  6. by   hrtprncss
    IMHO you should have called the pharmacy for incompatibility check because ultimately you would be the responsible one. It doesn't matter if your Charge Nurse told you so. I'm sure you're pretty much aware of the dextrose content of your tpn and even six inches would lead to precipitate. I'm sure it has clogged thru. But next time you can always call the pharmacy if you're not sure. I still do Next time if it happens again....You can get an order for Sodium Bicarb to dissolve the precipitate and sometimes that works....

    EDIT: http://www.theannals.com/cgi/content/abstract/29/7/707 link bout the bicarb
    Last edit by hrtprncss on Oct 13, '05
  7. by   sjb2005
    Here's an oops for ya...was giving haldol IV push once, it began foaming up in the line!!!! I immediately aspirated it out of the line...no harm to the pt...very scary....no one could figure out what happened but there must have been something in the line that was incompatable. I thanked my luc:selfbonk: ky stars.
  8. by   austin heart
    You are never to infuse anything with TPN, you must have a dedicated line. Also you are not supposed to stop the TPN to give piggybacks as this can whack out there sugars.
  9. by   VivaLasViejas
    Here's a word to the wise: if ever you have a question about compatibility, check a current IV drug book (every facility should have one handy) and/or consult your on-site pharmacist. This is the best way to prevent incidents like this one from happening.......don't rely on the word of another nurse, or even an MD---you need to take the time to check it yourself. Even experienced nurses have to do this from time to time, as it's impossible to keep up with all the changes in pharmacology and we don't usually have instant access to information about them.

    As for TPN, it's safe to assume that nothing (other than lipids) can be infused with it, and even then you connect the line containing the lipids below the filter to avoid clogging it up. It sounds to me like this patient's doctor should consider a different central vascular access device, particularly if peripheral IV access is difficult and he's in the hospital frequently, but that's just my humble opinion.

    At any rate, you've learned a valuable lesson here, and you'll never make the same kind of mistake again, so be gentle with yourself. Good luck to you!
  10. by   mediatix8
    The charge nurse's point was that it didn't matter if it was compatible or not because it would only be going through a small amount of the tubing (around 6 inches). I know that doesn't sound right, but I couldn't believe a nurse with 30 years of experience would give me infomation that wrong. She has a good reputation there. When I was hired, the manager told me to ask questions!
  11. by   mediatix8
    Yeah his blood sugar was 267 after not being able to infuse the TPN anymore and I called the MD. I don't know, I just want to make sandwiches at White Hen.
  12. by   SmilingBluEyes
    Live and learn. I have had some close calls myself. I have learned if I dont' know it well, look it up. NO choice there.
  13. by   austin heart
    Quote from SmilingBluEyes
    Live and learn. I have had some close calls myself. I have learned if I dont' know it well, look it up. NO choice there.
    Good advice!
    I agree too with the other poster, if the guy is sick enough to need TPN and periphial access is limited he should have a central line be it a PICC or a good ole' triple lumen.
  14. by   limabean
    I have always heard to never hook anything up with TPN also. However, the other day I had a patient who had a triple lumen with TPN in one line then I had to start Amiodarone and Cardizem thru the other two. The docs then wrote for a Magnesium infusion over 3 hrs. I called pharmacy to see if I could run it with anything and the pharmacist said I could run it with the TPN in this situation b/c mag was already in the solution. I did that and everything went fine. Can anyone tell me if this is wrong? Just curious.

close